Wyoming, 2008

Hail in Wyoming, September 3, 2008

September 3, 2008 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm produced some hail over northern Platte county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced some hail over northern Platte county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 3, 2:45 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 3, 2:45 PM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
345 PM MDT WED SEP 3 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY AFTERNOON.

TONIGHT...AS PROMISED BY THE NAM AND GFS AND AS SEEN IN VISIBLE
SATELLITE IMAGERY AND SURFACE OBSERVATIONS...LOW LEVEL CONVERGENCE
AXIS HAS FORMED ALONG THE INTERSTATE 25 CORRIDOR AND THE SPINE OF
THE LARAMIE RANGE. BASED ON CONVECTIVE PARAMETERS...EXPECTING
ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP THROUGH EARLY EVENING
ALONG THE LOW LEVEL CONVERGENCE AXIS AND THE NORTH TO SOUTH PORTION
OF THE INTERSTATE 25 CORRIDOR...THEN STORMS PROPAGATING EAST THROUGH
LATE EVENING INTO OUR NORTHERN AND EASTERN COUNTIES. AN ISOLATED
STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE WITH LIFT AIDED BY
SHORTWAVE TROUGH MOVING ACROSS AT PEAK HEATING ALTHOUGH CAPE WILL BE
MARGINAL. THUNDERSTORM EXPECTED TO END AROUND MIDNIGHT AS NOCTURNAL
INFLUENCES TAKE OVER AND LIFT FROM SHORTWAVE TROUGH ENDS IN THE
SUBSIDENT SECTOR OF THE SHORTWAVE TROUGH.

THURSDAY...DECENT LOW LEVEL CONVERGENCE AXIS DEVELOPS ACROSS
SOUTHEAST WYOMING. HOWEVER...WITH LIMITED LOW AND MID LEVEL MOISTURE
AVAILABILITY...ONLY EXPECTING ISOLATED TO SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS ACROSS CONVERSE AND NIOBRARA COUNTIES OF
WYOMING. MAXIMA IN THE 60S TO LOWER 70S PER THICKNESSES NEAR 5670
METERS.

THURSDAY NIGHT...IMPRESSIVE SHORTWAVE TROUGH ALOFT MOVES ACROSS
WYOMING WITH LOW AND MID LEVELS OF THE ATMOSPHERIC COLUMN
SATURATING. WILL GO NEAR 100 PERCENT RAIN CHANCES AFTER MIDNIGHT
ACROSS OUR SOUTHERN COUNTIES...WELL ABOVE GUIDANCE VALUES...AS
ATMOSPHERIC COLUMN IS SATURATED...DECENT LIFT PROVIDED BY DYNAMICAL
LIFT AND UPSLOPE LIFT. NO TIME TO PLAY IT SAFE AND CONSERVATIVE WITH
POPS. ALL AREAS SOUTH OF A RAWLINS TO SCOTTSBLUFF LINE WILL GET
DECENT MEASURABLE RAIN AFTER MIDNIGHT. AREAS OF FOG ALSO IN AREAS
THAT RECEIVE LIMITED OR MINIMAL RAIN.

FRIDAY...SHOWERS WILL DECREASE IN AREAL COVERAGE FROM WEST TO EAST
AS LIFT WANES AND LOW AND MID LEVELS DRY OUT. REFRESHINGLY COOL DAY
FOR COOL WEATHER LOVERS AND NOT SUCH A PLEASANT DAY FOR WARM WEATHER
ENTHUSIASTS WITH MAXIMA WELL BELOW NORMAL PER 1000-500 MB
THICKNESSES AROUND 5580 METERS.   *RUBIN*

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
IMPROVING CONDITIONS FRIDAY EVENING BEHIND SYSTEM EXITING TO THE
SOUTHEAST.  MODELS ARE STILL SHOWING SOME DISCREPANCIES OVER THE
WEEKEND.  12Z GFS RUN IS NOW FASTER SHOWING NEXT SHORTWAVE TROUGH
MOVING DOWN ON NW FLOW ALOFT SATURDAY MORNING...BRINGING COOL AND
SHOWERY WEATHER SATURDAY FOR AT LEAST THE EASTERN CWA AND THEN A DRY
AND NOT AS COOL SUNDAY.  THIS MODEL RUN LOOKS TO BE AN OUTLIER AT
THIS POINT AND THOUGH THERE ARE MINOR DIFFERENCES AMONG THEM...A
COMBO OF NAM/ECMWF/CANADIAN IS PREFERRED.  LATTER MODEL RUNS HOLD
BACK MORE SHORTWAVE ENERGY OVER SW CANADA SATURDAY MORNING...AND
THIS PATTERN HAS BEEN MORE CONSISTENT AND IS WHAT IS REFLECTED IN
OUR GOING FORECAST.  THIS WOULD MEAN A DRY/MILDER SATURDAY AND THEN
CHANGING WX SATURDAY NIGHT BEHIND A COLD FRONT WITH COOLER/SHOWERY
CONDITIONS SUNDAY AS SHORTWAVE ENERGY RACES SE ACROSS MT/WY AND
ACROSS THE NORTHERN PLAINS STATES.  RISING UPPER HEIGHTS AND
SLIGHTLY BACKING FLOW ALOFT WILL MEAN DRY CONDITIONS MON AND TUE.
ALTHOUGH WED WILL REMAIN MILD...NEXT SYSTEM COMES INTO PLAY LATE.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL PRODUCE ISOLATED MVFR
THROUGH MIDNIGHT TONIGHT ALONG AND EAST OF INTERSTATE 25. OTHERWISE
VFR TONIGHT.

VFR ON THURSDAY.

IFR AND LIFR DEVELOPING FROM NORTH TO SOUTH THURSDAY NIGHT WITH IFR
AND LIFR BECOMING WIDESPREAD IN SHOWERS...LOW CLOUDS AND AREAS OF
FOG.   -RUBIN

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RUBIN
LONG TERM...JLH
Hazardous weather outlook, Sep 3, 9:00 AM MST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1000 AM MDT WED SEP 3 2008

NEZ001>003-019>021-054-055-WYZ059>070-041130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1000 AM MDT WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG THE
LARAMIE RANGE AND INTERSTATE 25 CORRIDOR AND THEN PROPAGATE EAST
ACROSS EASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS
EVENING. THE VAST MAJORITY OF THUNDERSTORMS WILL BE
NON-SEVERE...ALTHOUGH A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE
ALONG AND EAST OF INTERSTATE 25 THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL DIMINISH AROUND MIDNIGHT. THUNDERSTORM MOVEMENT
WILL BE NORTHEAST AT 25 MPH.

A FEW OF THE THUNDERSTORMS WILL BE STRONG AND A FEW POSSIBLY
SEVERE...PRODUCING HAIL UP TO PENNY SIZE AND WIND GUSTS IN EXCESS OF
60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AFTERNOON AND
EVENING MAINLY IN THE SOUTHEAST HALF OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY AND
TONIGHT...SINCE THE COVERAGE OF STRONG TO SEVERE THUNDERSTORMS WILL
BE LIMITED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RUBIN

In the hours before

Local storm report, Sep 3, 4:10 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
510 PM MDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             DULL RESERVOIR          43.41N 104.95W
09/03/2008  M0.50 INCH       CONVERSE           WY   CO-OP OBSERVER

&&

MWEILAND
Special weather statement, Sep 3, 4:44 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
544 PM MDT WED SEP 3 2008

WYZ060-040145-
NIOBRARA-
INCLUDING THE CITY OF...LUSK
544 PM MDT WED SEP 3 2008

...STRONG THUNDERSTORMS WERE OVER PARTS OF NIOBRARA COUNTY...

AT 530 PM...STRONG THUNDERSTORMS WERE LOCATED IN A LINE
EXTENDING FROM NORTH CENTRAL NIOBRARA COUNTY TO SOUTHWEST
NIOBRARA COUNTY. THE LINE OF STRONG STORMS WAS MOVING TO THE
EAST AT 30 MPH.

AT 527 PM...WIND GUSTS TO 40 MPH AND PEA SIZED HAIL WAS
REPORTED 8 MILES TO THE NORTH OF LANCE CREEK. ALSO...AT 537
PM...WIND GUSTS BETWEEN 40 AND 50 MPH WERE OBSERVED 11 MILES
TO THE NORTHEAST OF LANCE CREEK. LANCE CREEK IS 25 MILES TO
THE NORTHWEST OF LUSK.

THOSE STRONG STORMS WILL PRODUCE A PERIOD OF HEAVY RAIN...WIND
GUSTS TO BETWEEN 40 AND 50 MPH...SMALL HAIL AND DEADLY LIGHTNING.
THE LINE OF STORMS WILL MOVE TO A NORTHEAST NIOBRARA COUNTY TO
NEAR LUCK AROUND 615 PM AND SHOULD SLOWLY WEAKEN DURING THAT
TIME.

WEILAND
Local storm report, Sep 3, 4:46 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
546 PM MDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             8 N LANCE CREEK         43.14N 104.64W
09/03/2008  M0.25 INCH       NIOBRARA           WY   TRAINED SPOTTER

            WIND GUSTS TO 30 AND 40 MPH. LIGHT RAIN.

0535 PM     TSTM WND GST     LANCE CREEK             43.02N 104.64W
09/03/2008  E40.00 MPH       NIOBRARA           WY   TRAINED SPOTTER

            FAIRLY GOOD RAIN.

0536 PM     TSTM WND GST     11 NE LANCE CREEK       43.13N 104.49W
09/03/2008  E50.00 MPH       NIOBRARA           WY   TRAINED SPOTTER

            ESTIMATED TO BE 40 TO 50 MPH GUSTS. SOME RAIN.

&&

BCHAPMAN
Special weather statement, Sep 3, 5:14 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
614 PM MDT WED SEP 3 2008

WYZ060-040215-
NIOBRARA-
INCLUDING THE CITY OF...LUSK
614 PM MDT WED SEP 3 2008

...STRONG THUNDERSTORMS CONTINUE OVER PARTS OF NIOBRARA COUNTY...

AT 605 PM...STRONG THUNDERSTORMS WERE LOCATED IN A LINE EXTENDING
FROM NORTHEAST NIOBRARA COUNTY TO SOUTHWEST NIOBRARA COUNTY. THE
LINE OF STRONG STORMS WAS MOVING TO THE EAST AT 30 MPH.

THOSE STRONG STORMS WILL PRODUCE A PERIOD OF HEAVY RAIN...WIND
GUSTS TO BETWEEN 40 AND 50 MPH...SMALL HAIL AND DEADLY LIGHTNING.
THE LINE OF STORMS WILL MOVE OVER EASTERN NIOBRARA COUNTY THROUGH
645 PM.

WEILAND
Local storm report, Sep 3, 5:37 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
637 PM MDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     LANCE CREEK             43.02N 104.64W
09/03/2008                   NIOBRARA           WY   LAW ENFORCEMENT

            STRONG WIND GUSTS BLEW 2 TREES DOWN, A FIBERGLASS ROOF
            OFF OF A PORCH AND SOME WINDOWS BLOWN OUT OF A HOUSE. THE
            STRONG WINDS LASTED FROM 530 PM TO 535 PM.

&&

MWEILAND
Special weather statement, Sep 3, 5:43 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
643 PM MDT WED SEP 3 2008

WYZ060-067-068-040245-
NIOBRARA-PLATTE-GOSHEN-
INCLUDING THE CITIES OF...LUSK...WHEATLAND...GUERNSEY...
TORRINGTON
643 PM MDT WED SEP 3 2008

...STRONG THUNDERSTORMS CONTINUE OVER SOUTHERN NIOBRARA...
NORTHEAST PLATTE AND FAR NORTHERN GOSHEN COUNTIES...

AT 635 PM...STRONG THUNDERSTORMS WERE LOCATED IN AN AREA FROM
LUSK TO GLENDO TO NORTH OF JAY EM. THE STORMS WILL MOVE TO THE
EAST AT 30 MPH AND CONTINUE TO GRADUALLY WEAKEN THROUGH 730 PM.

AT 630 PM...LAW ENFORCEMENT REPORTED PEA SIZED HAIL AND HEAVY
RAIN IN LUSK.

THOSE STRONG STORMS WILL STILL PRODUCE A PERIOD OF HEAVY
RAIN...WIND GUSTS TO BETWEEN 40 AND 50 MPH...SMALL HAIL AND DEADLY
LIGHTNING THROUGH 730 PM.

WEILAND

The radar

The Cheyenne radar (KCYS), 161 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Platte

When
September 3, 5:58 PM MST to 6:06 PM MST
Where
Platte County, 23 mi N of Guernsey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.603, -104.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123651.